MAUDE Adverse Event Report: COVIDIEN 12FR 43 IRIS FEEDING TUBE ENF; TUBES, GASTROINTESTINAL (AND ACCESSORIES)

COVIDIEN 12FR 43 IRIS FEEDING TUBE ENF; TUBES, GASTROINTESTINAL (AND ACCESSORIES)
Model Number 461243E
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Pneumothorax (2012)
Date of Event 01/12/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that the clinicians tried to place a nasogastric tube (ng) for a while so they could administer golytely, because the patient wasn¿t drinking very well.The customer further reported that they couldn¿t place the nasogastric tube because it was too big for the patient.The patient was a (b)(6)-year-old female with multiple issues going on and the patient had megacolon.The rapid response team was called to place a smaller feeding tube and they placed the iris tube.A stylet was used to insert the feeding tube.The patient was in supine position with head of the bed elevated.The patient was becoming more confused, agitated and she had shortness of breath prior to the feeding tube placement.The respiratory rate was increased, and the patient had experienced increased shortness of breath.The patient did not cough while the tube was placed.The patient was stable during the tube placement but became unstable later.The clinician saw bubbling in the back of the throat and never did see tracheal rings.The customer did use lubrication beyond tip of catheter and not on the tip and they did not meet resistance and got to the 60-70 cm mark.An x-ray was taken and found that the tube was in the lung.The customer reported that the tube did perforate the lung and required a chest tube.The patient was taken to intensive care unit (icu).Approximately 24 hours later after the iris feeding tube placement, the patient died.As per the customer, the exact cause of death is unknown.

Brand Name
12FR 43 IRIS FEEDING TUBE ENF
Common Device Name
TUBES, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COVIDIEN
15 hampshire street
mansfield MA 02048
MDR Report Key9632635
Report Number1282497-2020-08881
Device Sequence Number2535079
Product Code KNT
UDI-Device Identifier20884521706153
UDI-Public20884521706153
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device No Information
Device Model Number461243E
Device Catalogue Number461243E
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/17/2020
Initial Report FDA Received Date01/27/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;